Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Stalevo dosing


  • Please log in to reply
8 replies to this topic

#1 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 675 posts

Posted 14 November 2012 - 08:48 AM

Dr Okun,

I believe I have brought this up before but I don't think you gave an answer that was satisfactory to me so I need to ask again.
what is the difference if someone takes 150mg Stalevo vs taking 125mg Stalevo? I know the mg difference in a math point of view but I want to know what benefit is it to take 150 over 125. How does a doctor determine that a patient should be on 150 or 125? Yes I know 150 is stronger but in terms of how long it will stay in the system and how a person will feel better from it how is that known?

For the past week my mom is alert and laughing and moving around in the middle of the night to the time she takes her AM dose. That's TEN HOURS between doses and she acts like she doesn't have PD. Once I give her the medication of 150mg Stalevo with .75mg Mirapex at 5:30am, within 15 minutes she is grinding her teeth and acting high with her moaning and groaning. It pains me to give her the dosage knowing what will happen next. Her doctor just chalks this up as dyskinesia but I don't think he's listening to what i said about her being so alive for 10 hours before that dose. I cannot explain myself enough to anyone to know what is happening or will really think about what is best for my mom. His answer was to decrease 150mg to 125mg to combat dyskinesia in the daytime but being that she takes 150mg at night and is so active for 10 hours that tells me there is nothing wrong with her on that dose before bedtime. I'm sorry to sound like a broken record but I do not know what to do. I have taken notes of how she reacts on certain days and reviewed them but I don't have an answer.

#2 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,292 posts
  • LocationUniversity of Florida

Posted 15 November 2012 - 07:23 AM

I would suggest that you consider a second opinion. In some patients higher dosages of anything can lead to sedation and worsening of symptoms. In some PD cases you have to gently lower dosages over time. Basically the question you are asking is not necessarily Stalevo related. It is more a question of whether she is over-dosed and this is causing a worse state. You would need to work with a doc to gently decrease dosages on a trial and error basis to adequately address this question.

I hope that helps a little more.

Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips


#3 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 675 posts

Posted 15 November 2012 - 09:12 AM

Yes that is a bit of relief thank you. I have decreased the Stalevo from 150mg to 125mg in the morning and afternoon only. She is still on 150mg Stalevo in the evening because that is the longest time she will be without medication so I want it to last. She actually does not need that booster Sinemet I had been giving her the past several months. I think I was doing her more harm than good with the mentality of more is better. Yes the question is Stalevo related because that's the only PD drug in question right now. The Mirapex is only .75mg 3 times a day and through trial and error that is the dosage she requires.

It's only been a day but so far she seems lighter on her feet. All this time when she felt like lead whenever I tried getting her up was probably due to too much meds and I misinterpreted it as too little. The grinding has decreased dramatically but I don't want to jinx it because she has been unpredictable with the grinding so I'll wait and see. Because of this i will wait to give her the Amantadine. It may not be necessary. Like I said before. 1 drug = 15 side effects so I would rather not give it to her if she doesn't need it. Fingers crossed.

I still am asking what is the difference of 150mg to 125mg? How does a doctor determine which is the better dosage to presribe? My mom's doctor thinks the decrease is so minor that it may not make a difference but if it's true then why would that strength be available?

#4 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,292 posts
  • LocationUniversity of Florida

Posted 18 November 2012 - 08:50 AM

It is dosage. 125 is less than 150. In some cases this can result in less dyskinesia. In others it can result in more PD symptoms. In some cases both can happen.

Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips


#5 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 675 posts

Posted 18 November 2012 - 09:10 AM

I think in my mom's case it wouldn't matter since she's taking it crushed so it's too much too soon. However, with regular SInemet she is the same way. 30 minutes after taking either of them and she's moaning and groaning and halluciatiing and grinding for a good hour or 2. she is perfectly fine and quiet between doses. As I mentioned before she seems perfectly normal and well adjusted from 10 hours without meds. Her doctor did not have an answer. It pains me to give her the meds knowing what's to come. Does she have Parkinsons? If so how can she last this long without it? What is going on? Will an MRI explain this?

#6 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,292 posts
  • LocationUniversity of Florida

Posted 18 November 2012 - 10:11 AM

I am sorry but I cannot answer these questions. I am sure you can understand that I would hate to give you wrong answers. This forum provides general guidance but should never replace an in person visit from an expert or group of experts. I know you had hoped I could answer these questions and I apologize.

Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips


#7 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 675 posts

Posted 18 November 2012 - 06:10 PM

Can you at least tell me if an MRI will do any good? That's general enough of a question right?

#8 gmk

gmk

    Advanced Member

  • Members2
  • PipPipPip
  • 185 posts

Posted 19 November 2012 - 09:40 AM

Don't you have tendency to do more than to do something at all?

gmk

#9 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,292 posts
  • LocationUniversity of Florida

Posted 21 November 2012 - 07:56 AM

I am not sure a MRI will bring you closer to the answers you seek. Of course I am playing arm chair quarterback from a distance so please do what you and your doc feel are best! Hang in there.

Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users